Dynamics of a structured slug population model in the absence of seasonal variation

M. A. Bees, O. Angulo, J. C. Lopez-Marcos, D. Schley

Research output: Contribution to journalArticlepeer-review


We develop a novel, nonlinear structured population model for the slug Deroceras reticulatum, a highly significant agricultural pest of great economic impact, in both organic and non-organic settings. In the absence of seasonal variations, we numerically explore the effect of life history traits that are dependent on an individual's size and measures of population biomass. We conduct a systematic exploration of parameter space and highlight the main mechanisms and implications of model design. A major conclusion of this work is that strong size dependent predation significantly adjusts the competitive balance, leading to non-monotonic steady state solutions and slowly decaying transients consisting of distinct generational cycles. Furthermore, we demonstrate how a simple ratio of adult to juvenile biomass can act as a useful diagnostic to distinguish between predated and non-predated environments, and may be useful in agricultural settings.

Original languageEnglish
Pages (from-to)1961-1985
Number of pages25
JournalMathematical models & methods in applied sciences
Issue number12
Publication statusPublished - Dec 2006

Cite this